Photo illustration: by The Cut; Photo: Getty Images
After using a new product, how quickly can you tell if it’s throwing you off balance (or if it’s just a coincidence)? I started using a new product and four days later I noticed some painful spots on my cheeks. Could it be the new product?
As someone with very reactive skin, I feel your pain. Last year I had hives after a facial (the esthetician put a toner on my skin and said, “Hmm, I’ve never seen that before,” which is not what you want to hear when you’re covering your eyes). While I’m glad that didn’t happen to you, in some ways it would have made things easier because you would have known the cause of your outburst. From the looks of it, you can’t be sure. Is it possible that you had a reaction to a product four days after use? Yes. But something else could be the cause of these spots, so it’s time to go into detective mode.
“We often say, ‘The answer is in the story,’ when we’re trying to figure out the cause of a breakout,” says the board-certified dermatologist Ryan TurnerMD, the founder of Turner Dermatology in New York City. If you went into his office, he would examine the spots but also ask a series of questions to find out what happened in the weeks before the eruption. Have you traveled? Eat something new? Try a product in a store? Swimming in a pool? Sleep somewhere else? Turner says his patients often turn to their calendar and photo apps for answers, and this can sometimes reveal other possible causes of skin changes. He would also take the weather into account: If another product in your regimen had a drying effect (perhaps due to an astringent ingredient or an active ingredient like retinol), then perhaps you could have easily used it in the summer, but as the air became drier (or You turned on the heater for the first time), this could have triggered the outbreak. Even your hair products could be to blame! “People often forget about their shampoo as a cause of rashes on their face and body,” says Turner.
It’s also possible that another product you used some time ago is currently causing a problem. “Sometimes it can take several weeks to see a reaction, but if someone has been previously exposed to the irritant, the reaction may begin much more quickly,” explains the board-certified dermatologist Naana BoakyeMD, founder of Bergen dermatology in New Jersey.
There are dozens of other possible causes for your bumps, but the bottom line is that your skin isn’t happy. If you can’t (or don’t want to) seek help from a dermatologist, the next step is obvious: stop using the new product and see if the spots go away. You should also avoid any other skin care that contains active ingredients such as acids, vitamins or anti-aging ingredients. To give your skin a break, skip a simple, fragrance-free cleanser and moisturizer (e.g CeraVe moisturizing facial cleanser And Vanicream moisturizer). If the spots you have are due to this Contact dermatitis – a rash caused by a physical irritant or something you are allergic to in the product – it could take a few weeks to go away (even then you may be struggling with post-inflammatory hyperpigmentation). says Boakye).
To prevent something like this from happening again, you should try to figure out which ingredient (or combination of ingredients) caused your reaction. I’m not saying this will be easy! At least there is 30,067 ingredients listed in CosIng, the European Union’s database of cosmetic ingredients. None of the dermatologists I spoke with wanted to guess what might have caused your problem without examining you or the product in question, but they were willing to share some of the problematic substances their patients have struggled with in the past , such as high concentrations of fragrances or essential oils, Propylene glycolAnd lanolin. Turner says he’s seen reactions to it, too Kathon CG, a mixture of preservatives sometimes used in cosmetic products such as shampoo. But many other preservatives could also be problematic.
Another way to narrow down the list of potential irritants is to make an appointment with an allergist or dermatologist and talk about doing a patch test of the product’s ingredients to see if you experience a reaction. (The American Contact Dermatitis Society FAQ page is a great resource if you want to learn more about contact dermatitis and the patch tests doctors use to determine allergens.)
I realize I’ve given you an annoyingly long list of possible causes for your outburst, but I can’t end this column without sharing yet another one I just learned the hard way. This morning I was in a rush, so I smeared one of my serums all over my face instead of carefully avoiding my eyes as usual. As I write this, my eyelids itch more and more. I wasn’t sure what was going on until I remembered something Boakye had told me when we spoke last week: Even a product you’ve used safely dozens of times can cause a reaction if used incorrectly. I just checked my serum and it’s actually not allowed to go near your eyes. D’oh. I doubt you would make a similar mistake. But just in case, you might also want to double-check the instructions on your new product.
Send your questions to AskABeautyEditor@nymag.com. (By sending an email you agree to the terms and conditions Here.)